Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 197, NWS North Platte, NE

August 21, 1997Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 1997, 9:19 PM CDT for Lincoln County, Nebraska. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 1997, 9:19 PM CDT (02:19 UTC)
Expired
Aug 21, 1997, 10:20 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:30 PM CDTHail 0.88Brady, NE
Aug 21, 9:40 PM CDTHail 0.75Brady, NE
Aug 21, 9:50 PM CDTHail 1Brady, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2266 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
3.0
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 220217 RRA
SVRLBF
NEC111-220320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
919 PM CDT THU AUG 21 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...EASTERN LINCOLN COUNTY
 
AT 918 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 24 MILES EAST SOUTHEAST OF NORTH PLATTE OR 3 MILES
NORTHEAST OF BRADY MOVING SOUTH AT 30 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED TO
MOVE ACROSS BRADY AND BE LOCATED NEAR 15 MILES SOUTHEAST OF BRADY
BY 1015 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:06 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 3:06 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU AUG 21 1997

FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS TONIGHT AND FRIDAY...

CURRENT KLNX 88D RADAR INDICATING THUNDERSTORMS OVER THE ONL ZONE GROUP.
ONE OF THE STORMS HAS BEEN WARNED ON IN GARFIELD COUNTY. 18Z SURFACE
ANALYSIS SHOWING LOW PRESSURE OVER SOUTHWEST NEBRASKA WITH DEWPOINTS IN
THE MID 60S OVER SOUTHERN NEBRASKA AND 60S ELSEWHERE. WATER VAPOR
IMAGERY SHOWING SHORTWAVE MOVING INTO FA. VISIBLE SATELLITE INDICATING
SOME THUNDERSTORMS BEGINNING TO FIRE IN GARDEN COUNTY.

UPPER RIDGE SHOWN BY MODELS TO CONTINUE OVER THE ROCKIES WITH NEBRASKA
IN NORTHWEST FLOW THROUGH THE PERIOD. AT THE SURFACE...A TROUGH WILL IN
WESTERN NEBRASKA WILL PASS THROUGH LATE FRIDAY AFTERNOON AND NIGHT WITH
THUNDERSTORMS ALONG AND AHEAD OF THE TROUGH. THE TROUGH SHOULD BE
THROUGH MOST OF FA BY 12Z SATURDAY. THERE IS A CHANCE FOR SOME MORNING
STORMS NEAR ONL. SHORTWAVES WILL BE HARD TO TIME IN NORTHWEST FLOW.

TONIGHT...LBF SOUNDING AT 17Z SHOWING STRONG CAP OVER THE WEST...AND
EXPLAINS LACK OF DEVELOPMENT OVER THE AREA AT THIS TIME. A TEMPERATURE
OF 93 DEGREES IS NEEDED TO BREAK THE CAP. HOWEVER...WITH ABUNDANT
MOISTURE AND INSTABILITY THUNDERSTORMS WILL BE POSSIBLE. OTHERWISE...
AVERAGE RH OF 50 PERCENT INDICATES A PARTLY CLOUDY SKY. BOUNDARY LAYER
WINDS INDICATE SOUTHEAST 5-10.

FRIDAY...AVERAGE RH OF 40 PERCENT SHOULD ALLOW MOSTLY SUNNY SKIES
EXCEPT  PARTLY CLOUDY IN ANW-ONL GROUP WITH 50 PERCENT RH.
THUNDERSTORMS SHOULD DEVELOP BY LATE AFTERNOON NEAR TROUGH. BOUNDARY
LAYER WINDS INDICATE SOUTH 10-15.

FRIDAY NIGHT...PARTLY CLOUDY WITH SCATTERED THUNDERSTORMS ALONG AND
AHEAD OF TROUGH. BOUNDARY LAYER WINDS INDICATED SOUTH 5-10 SHIFTING TO
THE WEST BEHIND THE TROUGH.

SATURDAY...TROUGH SHOULD BE PAST MOST OF FA...EXCEPT FOR ONL GROUP.
WILL KEEP SOME MORNING POPS IN ONL GROUP. OTHERWISE...MOSTLY SUNNY
ACROSS FA WITH AVERAGE RH FROM 40-50 PERCENT. BOUNDARY LAYER WINDS WEST
5-10.

WILL FOLLOW NGM TEMPERATURE GUIDANCE.

LBF BE 058/087 059/090 060 313
OGA BE 057/087 060/091 059 323
IML BE 057/087 060/091 060 313
VTN BE 057/086 061/091 060 313
ONL BB 057/085 060/089 059 3-3

FS

In the hours before

Local storm report, Aug 21, 8:00 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
800 PM CDT THU AUG 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    GRANT                     NE   2.75 INCH HAIL
08/21/97   PERKINS

SLM
Local storm report, Aug 21, 8:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
803 PM CDT THU AUG 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    9 N IMPERIAL              NE   2.75 INCH HAIL
08/21/97   CHASE

SLM
Local storm report, Aug 21, 8:31 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
831 PM CDT THU AUG 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 SE IMPERIAL             NE   1.75 INCH HAIL
08/21/97   CHASE

SLM
Local storm report, Aug 21, 8:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
836 PM CDT THU AUG 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    7 NNW HAMLET              NE   0.75 INCH HAIL
08/21/97   HAYES

0830 PM    13 WNW HAYES CENTER       NE   0.75 INCH HAIL
08/21/97   HAYES

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:06 PM CDTTornado WarningLBFPerkins49 min
Aug 21, 7:24 PM CDTTornado WarningLBFChase46 min
Aug 21, 8:11 PM CDTTornado WarningLBFChase44 min
Aug 21, 8:15 PM CDTTornado WarningLBFHayes65 min
Aug 21, 9:48 PM CDTTornado WarningLBFLincoln32 min
Aug 21, 10:00 PM CDTTornado WarningLBFFrontier65 min
Aug 22, 7:57 AM CDTSevere Thunderstorm WarningLBFCherry63 min
Aug 22, 9:26 AM CDTSevere Thunderstorm WarningLBFCherry64 min
Aug 22, 10:20 AM CDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Aug 22, 6:20 PM CDTTornado WarningLBFThomas35 min
Aug 22, 6:26 PM CDTTornado WarningLBFLogan34 min
Aug 22, 6:31 PM CDTSevere Thunderstorm WarningLBFKeya Paha64 min
Aug 22, 6:59 PM CDTSevere Thunderstorm WarningLBFLogan61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.